Utah, 2017Winter Storm and Damaging Wind in Utah, March 30 to 31, 2017
March 30 to 31, 2017 · NWS SLC · 4 events in 4 counties and zones
A slow-moving storm system moved through Utah at the end of March and beginning of April, bringing strong thunderstorms on March 30, followed by heavy snow in southern and western Utah, as well as strong downslope winds in northern Utah March 31 through April 1. Note that this episode continued into April.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow-moving storm system moved through Utah at the end of March and beginning of April, bringing strong thunderstorms on March 30, followed by heavy snow in southern and western Utah, as well as strong downslope winds in northern Utah March 31 through April 1. Note that this episode continued into April.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Mar 30, 9:17 AM MST, 6 hours 47 minutes earlier.
Area forecast discussion, Mar 30, 9:17 AM MST, 6 hours 47 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1017 AM MDT Thu Mar 30 2017
.SYNOPSIS...An upper low will develop across the Great Basin
today, then slowly drift east along the Utah Arizona border
tonight through Friday. High pressure will return Saturday,
followed by another cold front early next week.
&&
.DISCUSSION...The upstream trough is currently evident on satellite
imagery diving south over California and is accompanied by a potent
cold front which is currently crossing central Nevada. Ahead of this
storm, precipitation has developed across northern Utah given a
combination of increasing upper diffluence, cooling aloft, and warm
temperatures at 700mb. Snow levels remain high with this initial
round of precipitation with 700mb temperature remaining in the -1 to
-2C range. Dual-pol data and bright banding on KMTX support snow
levels around 7500ft. This prefrontal precipitation will continue
spreading into southwest Wyoming, through the Uintas, and into
Castle Country late this morning into this afternoon.
Winds will increase ahead of the front, strongest across southern
Utah. A wind advisory remains in place along the Arizona border.
Considered adding the Southwest Utah zone which includes Cedar City
and Milford, but duration will be shorter and increasing cloud cover
and precipitation through the afternoon hours may hinder mixing.
The trough will pinch off into a closed low over Nevada and as it
does so, the cold front will slow and then weaken over Utah this
afternoon and evening. An initial look at the 12Z GFS shows the
front making slightly less eastward progress over Utah. Still,
enough of a surface gradient will exist to bring some gusty
postfrontal winds to the western Utah valleys. A wind advisory
remains in place for these postfrontal winds across northwest Utah.
Precipitation will increase across western Utah along the boundary
this afternoon. This will be widespread and locally heavy at times
and may contain embedded thunderstorms. With the low center then
tracking across southern Utah tonight into tomorrow, moisture
wrapping around the low will favor southern and portions of eastern
Utah as well as southwest Wyoming, but in particular the I-15
corridor across southwest Utah and adjacent mountains. The coldest
air will be near the low center across southern Utah, and looks to
fall into the 4500-5500ft range. Various going winter weather
highlights cover areas of concern.
Easterly flow across northern Utah developing tonight and maxing out
tomorrow night into Saturday morning is still worth watching.
Currently, the surface gradient does not appear to be especially
tight, and although 700mb winds are forecast to reach 50kt across
northeast Utah and southwest Wyoming, the lack of any decent cold
advection except for a period Friday night into early Saturday
morning suggest the likelihood for a significant wind event is not
very high at this time. That being said, local gusty winds are still
expected, especially near canyons.
No updates this morning.
&&
.AVIATION...Showers will be moving in the vicinity of the SLC
terminal at times this morning, the main impact of these being
occasional periods of erratic winds and ceilings dropping below 7k
feet. Outside of these showers VFR conditions and at times strong
southerly winds will prevail until frontal passage around 22-23Z.
FROPA should bring a period of MVFR rain and a wind shift to the
northwest.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Wind Advisory from 2 PM this afternoon to 9 PM MDT this evening
for UTZ019>021.
Winter Storm Warning from 6 PM this evening to 6 AM MDT Saturday
for UTZ009-015-016-517-518.
Winter Weather Advisory from 6 PM this evening to 6 AM MDT
Saturday for UTZ007-008-010-014.
Wind Advisory from 2 PM this afternoon to 4 AM MDT Friday for
UTZ005.
WY...Winter Weather Advisory from 3 AM Friday to 6 AM MDT Saturday
for WYZ021.
&&
Cheng/Carr
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Mar 30, 5:31 AM MST, 10 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
631 AM MDT Thu Mar 30 2017
UTZ001>016-019>021-517-518-WYZ021-311200-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
631 AM MDT Thu Mar 30 2017
This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.
.DAY ONE...Today and Tonight
Rain and high elevation snow showers will develop across the
northern outlook area late tonight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
A cold front will bring valley rain and mountain snow to all but
eastern portions of the outlook area today. Thunderstorms will be
possible along this front as well.
Snow levels will fall to the valley floors this evening across
west central and southwest Utah with accumulating snow expected.
Winter driving conditions can be expected across all mountain
routes across the outlook area, as well as along the I-15
corridor south of Provo tonight.
Strong, gusty southwest winds are expected across far southern
Utah this afternoon and evening. Strong northwest winds are
expected across the northwest deserts late this afternoon through
tonight, with strong cross winds possible along I-80 across the
Salt Flats.
Snow will continue across the higher terrain of the outlook area
Friday through Friday night, as well as the valleys of west
central and southwest Utah above 4000 feet. Travel will likely be
impacted at times.
Dry weather is expected for the weekend, with the next Pacific
storm system expected to move into the outlook area Monday. This
will bring the potential for additional accumulating snow to the
mountains, and mixed rain and snow for the valleys.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity
For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx
Event by event
2 winter storm, 1 thunderstorm wind, 1 high wind. Local standard time, as filed.
Thunderstorm Wind, Washington
- When
- March 30, 4:04 PM MST to 4:17 PM MST
- Where
- Washington County, 2.46 mi SE of Bloomington to 5.05 mi ESE of Bloomington
- Measured
- 54 kt (62 mph) measured gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 37.030, -113.563
The St George Regional Airport AWOS recorded a peak wind gust of 62 mph. In addition, multiple large utility poles were knocked down due to strong winds on River Road, causing power outages and forcing traffic to be diverted around the area.
Winter Storm, Great Salt Lake Desert and Mountains
- When
- March 30, 5:00 PM MST to March 31, 9:00 AM MST
- Where
- Great Salt Lake Desert and Mountains forecast zone
- Reported by
- Trained Spotter
Ibapah received 10 inches of snow. In addition, winds were strong along the cold front on the afternoon of March 30, with peak wind gusts of 65 mph at the |I-80 @ mp 1 sensor, 61 mph at SR-30 at Curlew, and 58 mph at the Interstate 80 sensor. With these strong winds, a semitrailer was blown over on Interstate 80 near milepost 1.
Winter Storm, Cache Valley/Utah
- When
- March 30, 6:00 PM MST to March 31, 8:00 PM MST
- Where
- Cache Valley/Utah forecast zone
- Reported by
- Trained Spotter
Enterprise received 9 inches of snow, while Cedar City received 6 inches of snow.
High Wind, Northern Wasatch Front
- When
- March 31, 8:00 PM MST to 11:59 PM MST
- Where
- Northern Wasatch Front forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
Strong easterly downslope winds developed in the northern Wasatch Front late on March 31. Peak recorded wind gusts included 68 mph at the US-89 at Park Lane sensor, 62 mph in Farmington, and 61 mph in Centerville. Note that this event continued into April.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Guam, March 30 to 31, 20171 death · 1 injured · 1 event
- High Wind in Nevada, March 30, 2017$1.5 million · 71 kt wind · 5 events
- High Wind in California, March 30, 20172 injured · $134,000 · 82 kt wind · 12 events
- Damaging Winds in Illinois, March 30, 2017$231,000 · 52 kt wind · 9 events
- Strong Wind in California, March 30, 2017$200,000 · 1 event
- Flooding in North Dakota, March 30 to 31, 2017$150,000 · 3 events
- Hail and Damaging Winds in Georgia, March 30, 2017$76,000 · 1 in hail · 4 events
- Heavy Snow and High Wind in Nevada, March 30 to 31, 2017$60,000 · 57 kt wind · 4 events
- Hail and Damaging Winds in Indiana, March 30, 2017$8,000 · 1.75 in hail · 35 events
- Damaging Winds in Tennessee, March 30, 2017$23,000 · 52 kt wind · 15 events
- Hail and Damaging Winds in Kentucky, March 30, 2017$25,000 · 1 in hail · 7 events
- Flooding and Heavy Rain in Ohio, March 30 to 31, 2017$21,000 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 690053, 690056, 690079, 690090.